Pennsylvania, 2022

Wildfire in Pennsylvania, November 9 to 11, 2022

November 9 to 11, 2022 · NWS CTP · 1 event in 1 county or zone

A wildfire was reported in Rush Township, Centre County, during the afternoon of November 9, 2022. The fire was located southeast of the Sandy Ridge Fire Tower, west of PA Route 350 and north of Big Fill Run, in the area of State Game Lands 33 and 60.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A wildfire was reported in Rush Township, Centre County, during the afternoon of November 9, 2022. The fire was located southeast of the Sandy Ridge Fire Tower, west of PA Route 350 and north of Big Fill Run, in the area of State Game Lands 33 and 60.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Nov 9, 11:53 AM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Nov 9, 11:53 AM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service State College PA
1153 AM EST Wed Nov 9 2022

.SYNOPSIS...
Fair and seasonably dry weather will continue through midweek.
Heavy rainfall and a few gusty thunderstorms are possible Friday
as tropical moisture from Nicole interacts with an approaching
cold front. After a very warm start to November, temperatures
will trend below normal this weekend with snow showers downwind
of Lake Erie. The colder pattern looks to have staying power
through next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Another mostly sunny and dry day is underway with seasonably
warm to slightly above normal max temps in the 50-60F range. The
largest departures from climo (+5-10F) are over the NW
Alleghenies.

Mainly clear tonight with fcst min temps trending +5-10F warmer
NoN/above the freezing mark in the 35-40F range (warmer on the
western ridges due to more active south wind; colder in the
decoupled interior/central valleys). Blended hires guidance
indicates some low clouds may develop east of the Alleghenies
late tonight into the predawn hours Thursday (via moistening
east/southeast low level flow) which could influence min temps
to the upside.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
IF the low clouds manifest into Thursday morning, they could
hang tough over the eastern portion of the CWA as moist
southeasterly flow ramps up through the day. This could result
in lower highs/several-degree bust potential vs. current fcst.
The NAM is in line with this scenario with sub-60F METMOS X/N
at KMDT/KLNS. The warm spot over the next two days (Wed & Thu)
will likely be the NW mtns farthest away from the pesky low
clouds.

Focus remains on potential +RA/flood impacts centered around
the interaction of tropical moisture associated with Nicole and
a cold front approaching from the west. The significant westward
shift in the QPF axis seen in the last two model cycles results
in max rain totals (2-3") over the northwest 1/2 of the CWA - a
reversal of 24hrs ago when model consensus was clustered in the
southeast 1/2 of CPA. Onset timing (Friday morning) remains
unchanged, with periods of mdt-heavy rain through Friday night
before shifting northeast into New England Saturday morning.

No deviation from WPC QPF which is very similar to the NBMv4.0.
Again, the most likely forecast is 2-3" focused across the NW
1/2 to 2/3 of central PA with locally higher (3-4 inch) amounts
possible. The QPF range or mean-max spread on ensemble plumes is
consolidating with 5 inches now on the high end (down from
likely outlier amounts of 7-8" in prior runs). While shifts in
the QPF axis may still occur over the next few model cycles, it
seems a consensus is emerging/clustering around the westward
shift and rainfall totals in the 2-4" range.

Antecedent dryness and well below normal stream flows over most
of the area should be a limiting factors concerning the flood
risk; however with deep/anomalous tropical moisture in play
(+3SD PWAT anomaly) and strong kinematic/right entrance region
jet forcing, a slight risk for excessive rainfall (risk 2 out of
4; shifted west to match QPF trend) is justified as some heavy
rain could overcome the preceding dry conditions especially in
favored terrain enhanced/upslope locations. The southeast
portion of the CWA is in a MRGL risk for excessive rain (1 out
of 4) although could be more convectively active in the warm
sector.

With leaves fallen off the trees, less evapotranspiration via
dormant vegetation will add to the enhanced cool season runoff
and increase flood potential to some extent. Headwater guidance
in the Susquehanna Basin indicates we need to see >3" over a 3
to 6 hr duration to cause minor river flooding. Guidance is
generally lower over western PA/OHRFC points. Localized urban
poor drainage/street flooding will likely be an issue
particularly in locations where leaves clog storm drains.

The west shift in the track of Nicole/remnants thereof has
lead to a marginal increase or uptick in an isolated severe
t-storm threat over southeast PA. Classic high shear/low CAPE
scenario with low-topped QLCS or isolated discrete cell
potentially capable of locally severe/dmg winds and perhaps a
brief/weak tornado. SPC has introduced a MRGL risk (level 1 out
of 5) over the southern portion of the Lower Susq Valley to
account for this low confidence/probability outcome.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
All medium range guidance supports a shift to much colder
conditions this weekend, as upper trough builds in behind
exiting cold front. Saturday looks mainly dry, as dry
slot/surface ridging works through PA. Lake effect snow showers
then appear likely over the NW Mtns late in the weekend, as
boundary layer flow veers to the northwest.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Widespread VFR conditions expected today under another day of
high pressure. Winds out of the southeast this afternoon could
get gusty up to 20 mph. Expect clear blue skies.

Low clouds and some patchy valley fog are expected to develop
late tonight into Thursday morning as moisture enters the
southeast and pushes into central Pennsylvania.

Outlook...

Thu...Patchy AM valley fog possible.

Fri...Rain/low cigs likely.

Sat...PM snow showers/vis reductions possible Warren County.

Sun...Lake-effect snow showers possible in NW.

&&

.FIRE WEATHER...
High pressure will continue to dominate the weather pattern and
maintain dry weather through Thursday. MinRH this afternoon will
be in the 25-35% range in most of Central PA, dropping into the
lower 20s across the ANF. The ANF will also see the lowest RH on
Thursday afternoon (30-35%). Serly winds will be generally light,
5-10mph. Gusts of 15 to 20 mph are possible this afternoon on the
ridge tops along the western and northern Allegheny Mountains.

A soaking rain from the remnants of now Tropical Storm Nicole
should overspread Central PA Friday morning.

&&

.EQUIPMENT...
Scheduled maintenance on many regional ASOS sites will occur
over the next few weeks. Interruptions will mainly be to the
wind sensor data. But, for only very brief times, much of the
observation data may be interrupted. KMDT will have maintenance
performed through Nov 9th.

KCCX will enter another phase of the Service Life Extension
Program (SLEP) this week as the backup generator and electrical
system at the site is being upgraded. KCCX will be offline for
most of the time from Thursday November 10th through the 17th.
Some brief interruptions may occur before the 10th due to the
expected quiet weather which is excellent for performing other
preventative maintenance.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl/Colbert
NEAR TERM...Steinbugl/Colbert
SHORT TERM...Steinbugl/Colbert
LONG TERM...DeVoir/Steinbugl/Colbert
AVIATION...Buvala
FIRE WEATHER...Gartner
EQUIPMENT...Staff
Hazardous weather outlook, Nov 9, 5:22 AM EST, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
522 AM EST Wed Nov 9 2022

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-056-058-101030-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Schuylkill-
522 AM EST Wed Nov 9 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heavy rainfall between 2 and 4 inches is forecast Friday into Friday
night with locally higher amounts possible. This could lead to
isolated flooding especially in poor drainage and low lying areas.
Small streams and creeks will be most vulnerable to flooding. Fallen
leaves could clog storm drains and lead to some localized street
flooding issues in urban areas.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ036-057-059-063>066-101030-
Franklin-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
522 AM EST Wed Nov 9 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heavy rainfall between 1.5 and 2.5 inches is forecast Friday into
Friday night with locally higher amounts possible. This could lead to
isolated flooding especially in poor drainage and low lying areas.
Small streams and creeks will be most vulnerable to flooding. Fallen
leaves could clog storm drains and lead to some localized street
flooding issues in urban areas.

An isolated threat for strong to locally damaging winds could develop
Friday afternoon into Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northern Centre

When
November 9, 1:00 PM EST to November 11, 12:22 PM EST
Where
Northern Centre forecast zone
Reported by
State Official
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

A wildfire was reported in Rush Township, Centre County, during the afternoon of November 9, 2022. The fire was located southeast of the Sandy Ridge Fire Tower, west of PA Route 350 and north of Big Fill Run, in the area of State Game Lands 33 and 60. The cause is suspected to be from a prescribed burn the day before. Approximately 700 to 800 acres were involved. No injuries were reported, nor were any structures reported to have been impacted.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056698.